Alert archive / Michigan / Beach Hazards Statements in 2019
Beach Hazards Statement 12, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Aug 17, 2019, 4:08 PM EDT for 4 counties in Michigan. It took effect at Aug 18, 2019, 10:00 AM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2019, 4:08 PM EDT (20:08 UTC)
- In effect from
- Aug 18, 2019, 10:00 AM EDT
- Expired
- Aug 18, 2019, 8:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
Counties Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
420 WHUS43 KGRR 172008 CFWGRR Lakeshore Hazard Message National Weather Service Grand Rapids MI 408 PM EDT Sat Aug 17 2019 MIZ037-043-050-056-180415- /O.NEW.KGRR.BH.S.0012.190818T1400Z-190819T0000Z/ Mason-Oceana-Muskegon-Ottawa- 408 PM EDT Sat Aug 17 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... The National Weather Service in Grand Rapids has issued a Beach Hazards Statement...which is in effect from Sunday morning through Sunday evening. * High wave action... strong currents and dangerous swimming conditions expected. * Strong structural currents expected. * Strong longshore currents expected. * Rip currents possible. * Location...Beaches from Grand Haven to Manistee * Beaches with particularly dangerous conditions include... Grand Haven State Park and Pere Marquette Park in Muskegon * Overview/potential impacts...South/Southwest wind 15 to 25 knots will generate 3 to 5 foot waves from late morning into the evening north of Grand Haven. Strong Longshore and Structural currents are both expected. Piers may also be over topped due to high lake levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... High Wave Action makes swimming difficult and can tire even a strong swimmer quickly. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural Currents can sweep you out into deeper water along the pier structure. A longshore current is a lake current that moves parallel to shore. Longshore currents can be strong enough to Prevent swimmers from being able to keep their feet on the bottom... making it difficult to return to shore. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. && $$ WEATHER.GOV/GRR
5 follow-up statements
744 WHUS43 KGRR 180249 CFWGRR Lakeshore Hazard Message National Weather Service Grand Rapids MI 1049 PM EDT Sat Aug 17 2019 MIZ037-043-050-056-181100- /O.CON.KGRR.BH.S.0012.190818T1400Z-190819T0000Z/ Mason-Oceana-Muskegon-Ottawa- 1049 PM EDT Sat Aug 17 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 AM EDT SUNDAY THROUGH SUNDAY EVENING... * High wave action... strong currents and dangerous swimming conditions expected. * Strong structural currents expected. * Strong longshore currents expected. * Rip currents possible. * Location...Beaches from Grand Haven to Manistee * Beaches with particularly dangerous conditions include... Grand Haven State Park and Pere Marquette Park in Muskegon * Overview/potential impacts...South/Southwest wind 15 to 25 knots will generate 3 to 5 foot waves from late morning into the evening north of Grand Haven. Strong Longshore and Structural currents are both expected. Piers may also be over topped due to high lake levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... High Wave Action makes swimming difficult and can tire even a strong swimmer quickly. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural Currents can sweep you out into deeper water along the pier structure. A longshore current is a lake current that moves parallel to shore. Longshore currents can be strong enough to Prevent swimmers from being able to keep their feet on the bottom... making it difficult to return to shore. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. && $$ WEATHER.GOV/GRR
193 WHUS43 KGRR 180737 CFWGRR Lakeshore Hazard Message National Weather Service Grand Rapids MI 337 AM EDT Sun Aug 18 2019 MIZ037-043-050-056-181545- /O.CON.KGRR.BH.S.0012.190818T1400Z-190819T0000Z/ Mason-Oceana-Muskegon-Ottawa- 337 AM EDT Sun Aug 18 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 AM EDT THIS MORNING THROUGH THIS EVENING... * High wave action... strong currents and dangerous swimming conditions expected. * Strong structural currents expected. * Strong longshore currents expected. * Rip currents possible. * Location...Beaches from Holland to Manistee * Beaches with particularly dangerous conditions include... Grand Haven State Park and Pere Marquette Park in Muskegon * Overview/potential impacts...South/Southwest wind 15 to 25 knots will generate 3 to 5 foot waves from late morning into the evening north of Holland. Strong Longshore and Structural currents are both expected. Piers may also be over topped due to high lake levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... High Wave Action makes swimming difficult and can tire even a strong swimmer quickly. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural Currents can sweep you out into deeper water along the pier structure. A longshore current is a lake current that moves parallel to shore. Longshore currents can be strong enough to Prevent swimmers from being able to keep their feet on the bottom... making it difficult to return to shore. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. && $$ WEATHER.GOV/GRR
182 WHUS43 KGRR 181508 CFWGRR Lakeshore Hazard Message National Weather Service Grand Rapids MI 1108 AM EDT Sun Aug 18 2019 MIZ037-043-050-056-182315- /O.CON.KGRR.BH.S.0012.000000T0000Z-190819T0000Z/ Mason-Oceana-Muskegon-Ottawa- 1108 AM EDT Sun Aug 18 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * High wave action...strong currents and dangerous swimming conditions expected. * Strong structural currents expected. * Strong longshore currents expected. * Rip currents expected. * Location...Beaches from Holland to Manistee * Beaches with particularly dangerous conditions include... Grand Haven State Park and Pere Marquette Park in Muskegon * Overview/potential impacts...Southwest winds of 15 to 25 knots will build waves into the 3 to 5 foot range this afternoon and evening north of Holland. Strong longshore and structural currents are both expected. Piers may also be over topped due to high lake levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... High Wave Action makes swimming difficult and can tire even a strong swimmer quickly. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural Currents can sweep you out into deeper water along the pier structure. A longshore current is a lake current that moves parallel to shore. Longshore currents can be strong enough to Prevent swimmers from being able to keep their feet on the bottom... making it difficult to return to shore. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. && $$ WEATHER.GOV/GRR
818 WHUS43 KGRR 181944 CFWGRR Lakeshore Hazard Message National Weather Service Grand Rapids MI 344 PM EDT Sun Aug 18 2019 MIZ037-043-050-056-190000- /O.CON.KGRR.BH.S.0012.000000T0000Z-190819T0000Z/ Mason-Oceana-Muskegon-Ottawa- 344 PM EDT Sun Aug 18 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * High wave action...strong currents and dangerous swimming conditions expected. * Strong structural currents expected. * Strong longshore currents expected. * Rip currents expected. * Location...Beaches from Holland to Manistee * Beaches with particularly dangerous conditions include... Grand Haven State Park and Pere Marquette Park in Muskegon * Overview/potential impacts...Southwest winds of 15 to 25 knots will build waves into the 3 to 5 foot range this afternoon and evening north of Holland. Strong longshore and structural currents are both expected. Piers may also be over topped due to high lake levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... High Wave Action makes swimming difficult and can tire even a strong swimmer quickly. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural Currents can sweep you out into deeper water along the pier structure. A longshore current is a lake current that moves parallel to shore. Longshore currents can be strong enough to Prevent swimmers from being able to keep their feet on the bottom... making it difficult to return to shore. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. && $$ WEATHER.GOV/GRR
030 WHUS43 KGRR 190019 CFWGRR Lakeshore Hazard Message National Weather Service Grand Rapids MI 819 PM EDT Sun Aug 18 2019 MIZ037-043-050-056-190130- /O.EXP.KGRR.BH.S.0012.000000T0000Z-190819T0000Z/ Mason-Oceana-Muskegon-Ottawa- 819 PM EDT Sun Aug 18 2019 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Winds and waves have subsided somewhat, but a moderate swim risk will continue much of the night due to waves of 2 to 4 feet. $$ WEATHER.GOV/GRR
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 3:27 PM EDT, 41 minutes earlier.
Area forecast discussion, Aug 17, 3:27 PM EDT, 41 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 327 PM EDT Sat Aug 17 2019 LATEST UPDATE... Synopsis/Discussion .SYNOPSIS... Issued at 322 PM EDT Sat Aug 17 2019 - Multiple chances for thunderstorms exist through mid week. Strong storms are possible. - Dangerous swimming conditions are expected Sunday. - Cooler temperatures prevailing into next weekend. && .DISCUSSION...(This evening through next Saturday) Issued at 322 PM EDT Sat Aug 17 2019 The main forecast concern is the potential for thunderstorms into mid week, as zonal flow brings multiple weak waves over the area. Ridging will then form in the west by Wednesday and move toward Lower Michigan forcing the waves to the north of the region. Therefore, the second half of the week into the weekend should be more tranquil. Due to the uncertainty in timing of the waves and the location of the convection as they react with meandering fronts, confidence remains low for the first half of the forecast. The wave moving by the area today will move away late this evening, only to be followed by a stronger wave Sunday and a weaker pulse Sunday night. Looking like strong thunderstorms are possible Sunday with hail and gusty winds as the main hazards. The additional waves, Tuesday through Wednesday, appear to again be weaker and should result in non severe weather with some thunderstorms. Besides the thunder threat, patchy fog is expected late tonight with locally dense fog possible. Fog could also be a problem into mid week, as the forecast rainfall and atmospheric moisture could lead to fog any night as temperatures cool off. Temperatures will be above normal into mid week, then fall to below normal into the weekend. Normal highs this time of year are around 80 degrees and normal lows are around 60 degrees. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 114 PM EDT Sat Aug 17 2019 Two chances for storms during the period. The first is later this afternoon and will mainly affect the southern TAF sites. An area o showers/storms is moving east from Chicago and will move along I-94 mid to late afternoon. The second chance arrives closer to 12z. Confidence is moderate that we'll see some storms after 12z and these should affect all of the TAF sites. MVFR cigs expected overnight, especially along I-94 where moisture from recent rain will enhance fog/low cig chances. && .MARINE... Issued at 340 AM EDT Sat Aug 17 2019 We are concerned about wind and waves Sunday. South/southwest winds and waves will increase during the afternoon hours raising the concern of longshore currents and waves topping piers given the high water levels. Waves look to top off somewhere in the 3-5 ft range, which is right in the dangerous zone where swimmers may not realize how big the waves really area. As such, Beach Hazard Statements may be needed for Sunday. Otherwise, We'll let the day shift take one more look before issuing any products, but Beach Hazards Statements are possible. Calmer conditions are expected to start the workweek. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory from 8 AM to 8 PM EDT Sunday for LMZ846>849. && SYNOPSIS...63 DISCUSSION...63 AVIATION...04 MARINE...TJT/Borchardt
Hazardous weather outlook, Aug 17, 1:26 PM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 126 PM EDT Sat Aug 17 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-180800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 126 PM EDT Sat Aug 17 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this afternoon and early evening mainly along and south of I-94. While widespread severe weather is not expected, an isolated severe storm is possible with damaging winds to 60 MPH and hail to 1" as the main threats. The most likely time for storms will be between 3 PM and 8 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and storms are possible all day Sunday especially south of I-96. While widespread severe weather is not expected, an isolated severe storm is possible with damaging winds to 60 MPH and hail to 1" has the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-180800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 126 PM EDT Sat Aug 17 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms with dangerous cloud to water lightning are expected over Lake Michigan this afternoon and evening, mainly south of Grand Haven. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Sunday with cloud to water lightning and gusty winds as the main threats. Dangerous conditions to beach- goers and small crafts are possible Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. BORCHARDT TJT
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:33 PM EDT | Small Craft Advisory | GRR | 28 hr |
Nearby
Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.